Oklahoma, 2004

Damaging Winds in Oklahoma, July 9, 2004

July 9, 2004 · NWS TSA · 6 events in 5 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 9, 10:25 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 9, 10:25 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1125 AM CDT FRI JUL 9 2004

ZONES AND OTHER PRODUCTS BEING DELAYED BY GFE/AWIPS PROBLEMS...WILL
GET THEM OUT ASAP.

ANOTHER DAY...ANOTHER CONVECTIVE COMPLEX MOVING ACROSS PARTS OF THE
AREA. CURRENT COMPLEX HAS BEEN WEAKENING BUT THIS TREND SHOULD
CHANGE OVER THE NEXT COUPLE HOURS AS NEW STORMS ORGANIZE FURTHER
SOUTH ALONG THE OUTFLOW BOUNDARY MUCH AS WHAT OCCURRED THURSDAY.
INSTABILITY IS HIGH AGAIN TODAY WITH FAIRLY WEAK FLOW ALOFT SO PULSE
TYPE SEVERE STORMS SEEM LIKELY AGAIN. POTENTIAL ALSO EXISTS FOR
HEAVY RAIN GIVEN THE SLOW MOVEMENT OF THE STORMS. IT WILL BE
INTERESTING TO SEE HOW THE OLD MESOSCALE VORTICITY CENTER NEAR THE
OKLAHOMA/ARKANSAS/MISSOURI BORDER REGION INTERACTS WITH THE CURRENT
STORMS.

WE ARE LIKELY TO SEE ONE OR TWO MESOSCALE VORTICITY CENTERS
SOMEWHERE OVER THE AREA TONIGHT. JUST LIKE LAST NIGHT...PERSISTENT
CONVECTIVE DEVELOPMENT MAY OCCUR NEAR THESE CENTERS OVERNIGHT
BRINGING A LOCALIZED THREAT OF HEAVY RAINFALL. JUST WHERE IS
ANYBODYS GUESS AT THIS POINT IN TIME.

ADJUSTED THE FIRST PERIOD OF THE FORECAST TO REFLECT CURRENT TRENDS
AND EXPECTATIONS. NEW HAZARDOUS WEATHER OUTLOOK TEXT AND GRAPHICS
HAVE BEEN SENT AND THE REST OF THE FORECAST PRODUCTS WILL BE OUT
SHORTLY.

FORECAST ID = 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

PLATE
Hazardous weather outlook, Jul 9, 9:50 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
1050 AM CDT FRI JUL 9 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1050 AM CDT FRI JUL 9 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON...

A COMPLEX OF THUNDERSTORMS ENTERING NORTHEAST OKLAHOMA THIS MORNING
HAS BEEN GRADUALLY WEAKENING AS IT MOVES SOUTH. HOWEVER...
THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP AND INTENSIFY BY EARLY
THIS AFTERNOON ALONG THE OUTFLOW BOUNDARY FROM THIS MORNINGS STORMS.

ABUNDANT SUNSHINE IS OCCURRING ACROSS MUCH OF EAST CENTRAL AND
SOUTHEAST OKLAHOMA AND THE AIRMASS IS ALREADY BECOMING EXTREMELY
UNSTABLE. THIS WILL ALLOW THE THUNDERSTORMS THAT DEVELOP EARLY THIS
AFTERNOON TO QUICKLY INTENSIFY TO SEVERE LEVELS. THE FLOW ALOFT
REMAINS RATHER WEAK BUT IS BEING ENHANCED BY A WEAK CIRCULATION
CENTER ALOFT LOCATED BETWEEN JOPLIN AND FAYETTEVILLE. THIS
CIRCULATION CENTER DEVELPED OUT OF THE THUNDERSTORM COMPLEX WHICH
MOVED ACROSS THE AREA THURSDAY AFTERNOON.

THE SLIGHTLY ENHANCED FLOW ALOFT WILL ALLOW FOR PERHAPS A MORE
ORGANIZED SEVERE WEATHER THREAT FOR A TIME THIS AFTERNOON ACROSS
PARTS OF EAST CENTRAL AND SOUTHEAST OKLAHOMA...ROUGHLY FROM ABOUT
INTERSTATE 40 SOUTH FOR ABOUT 50 MILES. FURTHER EAST IN
ARKANSAS...MORE CLOUD COVER WILL RESULT IN WEAKER INSTABILITY SO THE
SEVERE THREAT WILL BE SOMEWHAT LOWER IN THAT AREA.

DAMAGING WINDS OF UP TO 70 MILES AN HOUR AND HAIL UP TO QUARTER SIZE
WILL BE THE MAIN SEVERE WEATHER THREATS WITH THE STORMS THIS
AFTERNOON. VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STORMS
GIVEN THE RELATIVE SLOW MOVEMENT EXPECTED.

THE THUNDERSTORMS ARE EXPECTED TO WEAKEN BY EARLY THIS EVENING WITH
THE LOSS OF SURFACE HEATING. ADDITIONAL THUNDERSTORMS MAY DEVELOP
OVERNIGHT NEAR THE WEAK CIRCULATION CENTER ALOFT BUT THESE STORMS
ARE NOT LIKELY TO BE SEVERE ALTHOUGH THEY MAY POSE A LOCALLY HEAVY
RAIN THREAT.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN PARTS OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Jul 9, 6:33 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TULSA OK
733 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     3 SE DELAWARE           36.44N 95.36W
07/08/2004  58 MPH           NOWATA             OK   MESONET

0315 PM     HAIL             2 E NOWATA              36.70N 95.60W
07/08/2004  0.88 INCH        NOWATA             OK   PUBLIC

0350 PM     HAIL             2 N ADAIR               36.47N 95.27W
07/08/2004  0.88 INCH        MAYES              OK   EMERGENCY MNGR

&&

MEP
Local storm report, Jul 9, 8:08 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
908 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     BLUEJACKET              36.80N 95.07W
07/08/2004                   CRAIG              OK   PUBLIC

            TREES DOWN ON POWERLINES...REPORTED BY RURAL ELECTRIC
            COOP

0313 PM     TSTM WND DMG     WYANDOTTE               36.79N 94.72W
07/08/2004                   OTTAWA             OK   PUBLIC

            POWER POLE SNAPPED DUE TO HIGH WINDS...REPORTED BY RURAL
            ELECTRIC COOP

0350 PM     TSTM WND DMG     BIG CABIN               36.54N 95.22W
07/08/2004                   CRAIG              OK   PUBLIC

            SEVERAL TREES DOWN

0410 PM     HAIL             1 N JAY                 36.44N 94.80W
07/08/2004  0.75 INCH        DELAWARE           OK   PARK/FOREST SRVC

0615 PM     HAIL             VAN BUREN               35.44N 94.35W
07/08/2004  0.75 INCH        CRAWFORD           AR   NWS EMPLOYEE

0650 PM     HAIL             1 S BARLING             35.31N 94.30W
07/08/2004  0.75 INCH        SEBASTIAN          AR   NWS EMPLOYEE

&&

RBD
Special weather statement, Jul 9, 8:58 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
958 AM CDT FRI JUL 9 2004

OKZ054-091600-
OSAGE OK-
958 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE

AT 958 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
EAST OF BURBANK...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HOMINY AND BURBANK.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jul 9, 9:27 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1027 AM CDT FRI JUL 9 2004

OKZ059-091630-
PAWNEE OK-
1027 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     PAWNEE

AT 1027 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 12 MILES WEST OF RALSTON TO 16 MILES NORTHEAST OF
CLEVELAND...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...PAWNEE...BLACKBURN...SKEDEE...
CLEVELAND AND RALSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jul 9, 9:56 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1056 AM CDT FRI JUL 9 2004

OKZ054-091700-
OSAGE OK-
1056 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OSAGE

AT 1056 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES NORTHWEST OF BIGHEART TO 4 MILES
SOUTHWEST OF HOMINY...MOVING SOUTHEAST AT 10 MPH.   BEHIND THIS LINE
WINDS UP TO 50 MPH ARE EXPECTED TO SPREAD ACROSS NORTHERN OSAGE
COUNTY.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jul 9, 10:40 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1140 AM CDT FRI JUL 9 2004

OKZ064-091730-
CREEK OK-
1140 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CREEK

AT 1140 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19
MILES EAST OF KELLYVILLE...STATIONARY. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MANNFORD...SHAMROCK...OILTON...
SILVER CITY AND KELLYVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 38 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
July 9, 11:32 AM CST
Where
Tulsa County, Bixby
Measured
61 kt (70 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.950, -95.883

Thunderstorm winds estimated at 70 miles an hour uprooted a tree.

Thunderstorm Wind, Muskogee

When
July 9, 12:13 PM CST
Where
Muskogee County, 4 mi SW of Boynton
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.617, -95.700

Thunderstorm Wind, Muskogee

When
July 9, 12:40 PM CST
Where
Muskogee County, Keefeton
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.600, -95.350

Thunderstorm Wind, Sequoyah

When
July 9, 12:50 PM CST
Where
Sequoyah County, 7 mi NE of Gore
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.600, -95.033

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Cherokee

When
July 9, 1:00 PM CST
Where
Cherokee County, Cookson
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -94.967

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

Thunderstorm Wind, Haskell

When
July 9, 1:00 PM CST
Where
Haskell County, 5 mi N of Enterprise
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.283, -95.383

Thunderstorm winds estimated at 70 miles an hour damaged a dock at Evergreen Marina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415233, 5415234, 5415235, 5415236, 5415237, 5415238.